Teen Dies After Attempting the TikTok Benadryl Challenge
A 13-year-old boy from Ohio died last week after attempting a TikTok challenge that encouraged overdosing on Benadryl to experience hallucinations. His parents are now warning others.
Jacob Stevens was on a ventilator for a week before he died, his family told ABC 6.
His father, Justin Stevens, told ABC 6 the teen was at home with his friends when he overdosed. The friends were filming him attempt the challenge — which includes taking 12-14 pills of the allergy medication — before Jacob began seizing.
"When he did it all came at once and it was too much for his body," the father told ABC 6 on Saturday.
Stevens said in the article the days his son spent in hospital were the worst of his life, and said Jacob was a "well-mannered, funny, loving kid," ABC 6 reported.
The boy's aunt, Ashley Dean, started a GoFundMe page for the family while he was still in hospital. Donations have doubled the initial US$4,000 goal.
"We have prayed and prayed for a miracle and that we would be able to bring Jacob home. No mother should have to say goodbye to their baby!," the grieving aunt wrote in the fundraiser.
Now, the family is warning others to be mindful of their kids' phone activities. They are also calling for an age restriction on buying medicine like Benadryl, according to the article.
What is the 'Benadryl challenge'?
The "Benadryl challenge" is a TikTok trend that encourages participants to overdose on diphenhydramine, an over-the-counter allergy medication, and film their side effects.
Its intention was to give users similar effects to taking psychedelics, such as hallucinations, dilated pupils and hyperactivity.
Participants were encouraged to take 12 to 14 pills, nearly double the recommended daily dosage of Benadryl and ten times the recommended dose for a six-hour period. Then, they would post a video of their experience to TikTok.
The challenge first went viral on the social media platform in 2020. That year, a 15-year-old girl from Oklahoma died after attempting the challenge.
It's another on the list of dangerous challenges circulating social media, including the previously trending cinnamon challenge and the tide pod challenge.
Jacob Stevens was in a coma for six days before he passed from his overdose.
TikTok expressed its "deepest sympathies" to the family in a statement to CNN.
"At TikTok, we strictly prohibit and remove content that promotes dangerous behaviour with the safety of our community as a priority. We have never seen this type of content trend on our platform and have blocked searches for years to help discourage copycat behaviour," the statement read.
What parents need to know about Benadryl
Drug diphenhydramine, marketed under the brand name Benadryl, is an antihistamine most commonly used to relieve symptoms of allergy.
It can cause moderate and serious side effects, including drowsiness, dizziness, stomach upset and blurred vision.
Serious side effects range from mood changes and irregular heartbeat, to seizures, difficulty breathing and serious dizziness.
In March of 2022, Health Canada conducted a review into potential increased dangers of diphenhydramine — which is available over-the-counter— in youth and adolescents. It reviewed the safety of serious side effects in "accidental overdose or problematic use" in youth under the age of 18.
This came a year and a half after the U.S. Food & Drug Administration warned of the dangers of overdosing on diphenhydramine following the first circulation of social media videos posted on TikTok "that encouraged the ingestion of large amounts of diphenhydramine to cause hallucinations," Health Canada reported.
The government organization found no increase in adverse events related to diphenhydramine in adolescents in Canada, but warned parents and caregivers to stay informed.
"Caregiver error, accidental unsupervised ingestion, and intentional misuse/overdose of diphenhydramine may lead to serious adverse events in children and adolescents. Caregivers may not be aware of the known risks of diphenhydramine use," read the report.
"Parents and caregivers should also be reminded to select child-resistant packaging and to make sure that the cap is properly closed after each use."
Currently, Benadryl advises that children under the age of 12 do not use adult Benadryl medication, which contains 25 milligrams of diphenhydramine hydrochloride.
Benadryl's children's products contain half or a quarter of the adult amount of the drug.
For those aged from six to 11, one or two chewables, with 12.5 milligrams of diphenhydramine hydrochloride, can be taken every four to six hours. No more than eight doses should be taken within 24 hours.
Children aged two to five are advised to consume the Benadryl liquid product, which contains 6.25 milligrams of the drug per dose. It's recommended children in that age group take just one teaspoon every four to six hours, and no more than four teaspoons in a day.
Adults and children over the age of 13 can take one or two regular Benadryl pills every four to six hours, and not more than eight in a 24-hour period, the company lists.
Benadryl, owned by corporation Johnson & Johnson, has an undated statement on its U.S. website regarding the "dangerous" overdose challenge circulating TikTok.
"We understand that consumers may have heard about an online “challenge” involving the misuse or abuse of diphenhydramine. The challenge, which involves ingestion of excessive quantities of diphenhydramine, is a dangerous trend and should be stopped immediately," read the statement, in part.
"We are working with TikTok and other social platforms to remove content that showcases this behavior."
Article from Yahoo.com.
Pedagogy Education offers online continuing education courses in a variety of ways to meet your education goals and budget!
Courses may be purchased individually, or in packages (a bundle of courses, offered at a 10% discount). To view our entire catalog of education, click here. We offer a huge selection of infusion, vascular access, and state-specific IV "certification" courses!
We have annual memberships available to individuals or facilities who want to offer their staff access to a library of education for an entire year. Click here to view our Infusion and Vascular Access CE Membership. Facilities can visit our Annual Memberships to learn more about our nurse and nurse aide custom membership options and to view pricing!
Ready to purchase a course, package, or membership? Start here by creating your account! Want to receive our emails with notifications of new course releases and coupon codes good for discounts on courses? Sign up for our emails here. We would LOVE to have you join us on our social media pages, follow us on Facebook, LinkedIn, Instagram, and Pinterest. Watch out for exclusive promo codes!